Naloxone training

Staff from Transitions of PA practiced administering Naloxone to a CPR dummy on Wednesday during a free training in Shamokin Dam. Pictured are from left, Sgt. Kevin McCallum, of the Counterdrug Joint Task Force, Judy Woodson, Dee Santa, Crystal Snook and Monica Plummar.

SHAMOKIN DAM — In honor of National Recovery Month, more than 50 people learned how to administer Naloxone during free training sessions taught by members of the Northeast Counterdrug Joint Task Force on Wednesday in Milton and Shamokin Dam.

The training was organized by the Greater Susquehanna Valley United Way (GSVUW) as part of a two-path initiative through United in Recovery-harm reduction and prevention.

Joanne Troutman, GSVUW president and CEO, said the United Way does a lot of work in prevention, but harm reduction, which Naloxone administration falls under, is a big part of the battle against the opioid crisis. The goal is for those active in addiction to have ample resources for intervention in order to save lives at the end of the day.

Over the summer, the United Way partnered with the task force to provide a Naloxone training as part of the Social Leadership Institute, targeted at teachers and people who work with youth.

The idea to hold another training session came about during conversations Troutman had with the staff of Transitions of PA, which provides education and support for victims of domestic violence. Troutman suggested opening up training sessions to the greater public rather than specifically holding one for Transitions.

Four sessions were scheduled for Wednesday, two each at the Milton and Greater Susquehanna Valley Chamber of Commerce buildings, with each offered at different times to provide people more opportunities to attend.

With only two weeks of planning behind the training, Troutman said she was thrilled at the response from the public and shocked at how many attended.

Before teaching how to administer the Naloxone, Pennsylvania National Guardsmen Master Sgt. Brandon Staudt and Sgt. Kevin McCallum provided statistics on the opioid epidemic and taught participants how to tell who is at risk for an overdose, factors involved in an overdose and recognizing what an overdose looks like.

With fentanyl accounting for a large number of overdoses, Staudt and McCallum warned of the dangers involved in making contact with the drug. Fentanyl can be absorbed through the skin, making it dangerous for anyone responding to an overdose.

In addition to two doses of nasal spray, the Naloxone kits used in the training were each equipped with gloves and a CPR mouth shield, which Staudt and McCallum told attendees to use in order to avoid as much skin-to-skin contact as possible, as the slight chance exists that the responder could come in contact with fentanyl.

A video was used to show what the signs of an overdose look like, which include pinpointed pupils, slow or stopped breathing, blue or pale lips and fingernails and snoring or gurgling sounds.

In the event of an overdose, 911 should be called immediately and a sternum rub should be performed on the overdosing person before the first nasal dose of Naloxone is given. The spray is easy to use and requires inserting the tip of a nozzle into the person’s nostril and pushing the bottom of the plunger up. A clicking sound confirms the dose was administered.

After using Naloxone, rescue breathing should be performed for two minutes, followed by a second dose of Naloxone if the person remains unresponsive. The person should then be rolled onto their side in a recovery position until help arrives.

Naloxone reverses the effects of an opioid overdose and takes the person into an immediate state of withdrawal, which McCallum said causes extremely sick, flu-like symptoms in the drug user. The sickness can lead to the person wanting to use opioids again immediately to end the withdrawal feeling.

McCallum advised that EMS can now leave a dose of Naloxone with friends or family members should the person refuse medical treatment.

Two CPR dummies served as the victim while Staudt and McCallum tested the knowledge of each participant before having them practice administering the Naloxone through the nasal passages.

In Shamokin Dam, four Transitions staff members successfully completed Wednesday’s training. Crystal Snook said the staff is certified through online courses, but those who work in the safe houses wanted to participate in in-person training to get the hands-on experience should they ever have to use Naloxone.

Naloxone training is viewed in the same way as CPR and first aid, Snook said. They hope they never have to rely on their knowledge, but the training provides another layer to help people in their care stay safe.

Through the Northeast Counterdrug Joint Task Force, which is operated by the National Guard, McCallum said they provide at least one Naloxone training a week and are always attending conferences and trainings to stay up-to-date on statistics and practices in order to give provide the best training possible.

The opioid epidemic has affected everyone, and being prepared in case of an overdose is extremely important, he added. They’ve held trainings for church groups, schools and for hospital employees.

McCallum said the trainings are free for any group or organization that would like to schedule one. For more information, go to www.counterdrug.org or call 717-861-9396.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.